My 7 year old son has been taking 10 MG of Adderall (adderrall) daily for the past 2 1/2 months. Recently his Dr. RXd him Clonidine to help him sleep. Since he started taking the med Adderall (adderrall) I have noticed him starting to tic. After discussing this with his Dr at a med check, his Dr assured me that it is normal, but within the last week or so it has gotten worse. It started as just facial tics (his eyes blinking rapidly) and has advanced to muscle ticks in his arms and legs and his entire head (his head jerks around and he stomps his legs and his arms make the "drumming" movement), but he still also has the facial ticks. They are usually the worst at night when his meds are wearing off and in the morning before his meds kick in. It is really starting to worry me since the tics have gotten worse. Is this normal and if so, will it ever stop?
Just check in with the prescribing doctor re: lowering the dose. There's no reason it will be a problem, but you want to do so in partnership with the doctor, who may recommend stopping the med entirely.
This is not a side effect that should be tolerated. Re-visit this issue with the prescribing doctor and tell him you want to consider alternative treatments (perhaps a non-stimulant would be a better idea for your son).
I made an appt. to see another Dr., but its going to be a month before they can get my son in to see him. I decided that I would experiment and cut my sons Adderall (adderrall) dosage in half. He appeared to do rather well and didnt have the ticks. Is this safe to do until I can get in to see the Dr or should I go ahead and continue giving him the full 10mg. ?
You should check in with the prescribing doctor, who may endorse the plan to reduce the dose by half. Or, the doctor may recommend stopping the med entirely. There really is no point continuing the full dose, since it appears to contribute to the appearance of the involuntary movements.
The only problem with consulting the RXing Dr is that, when at his med check, the RXing Dr was not bothered by the ticks. I asked to have the dosage reevaluated and he told me to give it time and it was since then that the ticks have progressed. When I called his Dr to make an appt. a few days ago I asked then if he thought I should take him off of the meds until he (the Dr.) could reevaluate my son and he said no that it would do more harm than good in the end. Hence, why I have sought a second opinion from another Dr. I just wanted to make sure that there would be no withdrawl (withdrawal) problems if I started cutting the dosage.
Tics are one of the side effects of too high a dosage. Therefore, you are right in reducing the dosage. If the prescribing doctor did not suggest a reductions of the dosage or a change of medicine, you are right in finding another doctor. If you reduced the dosage on your own and your son is doing better, good for you. If you do not want to call your doctor again, and until you see another doctor, just call the pharmacist that you use and confirm that you can cut the pill. I believe that you can, but I am not an expert. I know that you can cut the pills for Ritalin and Metadate but not Concerta. You might ask the pharmacy for the literature that comes with the medicine. Sometimes it states in the paperwork if you can cut the pill. Depending on your pharmacist, he wil tell you if it is fine for you to split the pills. Also, your son should not show withdrawl (withdrawal). Even if your son shows withdrawl (withdrawal) problems, these should be temporary and they are better than tics. The goal for you should be:to get another doctor to give you an opinion, insure that the tics are eliminated and minimize the ADHD symptoms. If by reducing the dosage, you accomplished the elimination of the tics and he is still paying attention and behaving, you accomplised 2 of your 3 goals. Good luck.
Well, the only problem that I have run into so far is the fact that his Adderall (adderrall) is XR, so its a capsule, not a solid pill. So Im having to actually throw the other half of the pill away because I have no way to save it without all the little balls inside falling out. And of course the pharmacist told me the same thing I keep hearing, " talk to the RXing Dr.", which he is being no help since he doesnt want to reduce or change. I thought that 10 MG was to high to start off with ( I do have SOME knowledge of what is going on since I am in my 3rd year of college for this, but still a little iffy when it comes to my own kid). Putting him on 5 mg instead of 10 mg seemed to have a better affect on him. His teacher (who agrees with me and is helping me monitor him) said that he acted the same, concentrated just as well, but without the ticks. Ill put it this way with his ticks, even the school was worried about him because THEY saw the progression in his ticks. So, I guess the best thing I can do for my son right now is to just take it into my own hands and cut the dosage. Atleast until his next appt. in Dec (which is with a new Dr.). Thanks for the help! The withdrawls is what I was worried about all along with cutting the dosage, but then again a few days of being sick is probably better than continuing the ticks. He has even recently started complaining of his jaws hurting, so Im figuring that is probably from him clinching his teeth (geekin out on the drugs).
Every dose of psychostimulant medication stands by itself - that is, it is entirely metabolized before the next day's dose. So essentially there is nothing to withdraw from, and in that sense you don't have to worry. As you've seen with Adderall (adderrall) XR, reducing the dose by dividing the contents of the capsule is an inexact procedure because you aren't able to control the balance of the immediate-release vs extended-release beads. But there's no reason to be concerned that you are doing harm, as you might if you were increasing a dose without medical guidance.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.